Oklahoma, 2007

Drought in Oklahoma, March 1 to 22, 2007

March 1 to 22, 2007 · NWS OUN · 16 events in 16 counties and zones

The drought officially came to an end, thanks to heavy rainfall that fell during the latter half of the month. The drought went from a D2 (extreme) to a D1 (Moderate) on 3/22.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$200,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The drought officially came to an end, thanks to heavy rainfall that fell during the latter half of the month. The drought went from a D2 (extreme) to a D1 (Moderate) on 3/22. Several rounds of heavy rainfall from the 26th through the 30th continued the trend, upgrading the status to D0 (Abnormally Dry).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 28, 9:06 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Feb 28, 9:06 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CST WED FEB 28 2007

.UPDATE...

POPS WERE INCREASED FOR NORTH CENTRAL AND CENTRAL OKLAHOMA
TONIGHT. THE OUN SOUNDING SHOWS THAT THE CAP HAS DECREASED AND
WITH THE APPROACH OF THE STRONG MID-LEVEL JET INTO NORTHWEST
OKLAHOMA LATER THIS EVENING, IT WAS THOUGHT A FEW STORMS MAY
DEVELOP NEAR THE KANSAS BORDER. LATER TONIGHT, WITH UPPER COOLING,
A LINE MAY FORM ALONG THE DRYLINE/FRONT EAST OF I-35 WHERE POPS
WERE ALSO INCREASED. TEMPERATURES AND WINDS WERE ADJUSTED BASED ON
OBSERVATIONS AND SHORT-TERM MODEL FORECASTS THROUGH SUNRISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  42  57  31  55 /  40  10   0   0
HOBART OK         40  58  31  55 /  10   0   0   0
WICHITA FALLS TX  44  61  32  59 /  10   0   0   0
GAGE OK           36  53  25  51 /  30   0   0   0
PONCA CITY OK     41  54  29  51 /  70  10   0  10
DURANT OK         49  62  34  60 /  20   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

99/99
Hazardous weather outlook, Feb 28, 7:45 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
745 PM CST WED FEB 28 2007

OKZ004>048-050>052-TXZ083>090-011300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
745 PM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN PART OF CENTRAL
OKLAHOMA FROM KANSAS TO TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF LINE FROM MEDFORD TO EL RENO TO
MARIETTA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE THROUGH 3 AM.

IMPACTS...
A FEW STORMS COULD PRODUCE LARGE HAIL THAT COULD RESULT IN DAMAGE TO
AUTOMOBILES AND VEGETATION. WIND GUSTS IN EXCESS OF 70 MPH COULD
ALSO DOWN POWER LINES AND LARGE TREE BRANCHES... AS WELL AS DAMAGE
TO SOME OUTBUILDINGS. A FEW TORNADOES WILL BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH 3 AM.

DISCUSSION...
A DRYLINE LOCATED FROM NORTH CENTRAL INTO SOUTHWEST OKLAHOMA INTO
WESTERN NORTH TEXAS WILL MOVE VERY LITTLE UNTIL LATER THIS EVENING
WHEN A STRONG JET STREAK WILL PUSH IT EAST. THIS MID-LEVEL JET
STREAK WILL APPROACH NORTHERN OKLAHOMA LATER THIS EVENING ENCHANCING
VERTICAL WIND SHEAR. THE VERTICAL TEMPERATURE PROFILE IS BECOMING
MORE FAVORABLE FOR THUNDERSTORM DEVELOPMENT OVER NORTH CENTRAL
OKLAHOMA THIS EVENING. STORMS WOULD FORM THERE FIRST...THEN DEVELOP
SOUTH ALONG THE ADVANCING DRYLINE INTO CENTRAL OKLAHOMA AS IT MOVES
QUICKLY EAST AFTER MIDNIGHT. FARTHER SOUTH...THE VERTICAL
TEMPERATURE STRUCTURE IS NOT AS FAVORABLE AND STORMS WOULD BE MORE
ISOLATED. AS THE COLD FRONT OVERTAKES THE DRYLINE LATER TONIGHT...A
LINE OF STORMS WOULD OCCUR IN SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY MARCH 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THURSDAY THROUGH TUESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

In the hours before

Special weather statement, Feb 28, 9:58 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
958 PM CST WED FEB 28 2007

OKZ014>017-021-022-010500-
ROGER MILLS OK-DEWEY OK-BLAINE OK-CUSTER OK-BECKHAM OK-WASHITA OK-
958 PM CST WED FEB 28 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...BLAINE...CUSTER...
DEWEY...ROGER MILLS AND WASHITA COUNTIES.

A COLD FRONT WAS LOCATED FROM NEAR FAIRVIEW TO OAKLAND TO FOSS RESERVOIR
TO ELK CITY AND ERICK AT 10 PM CST.  STRONG NORTHWEST WINDS WERE ASSOCIATED
WITH THE COLD FRONT.  WIND SPEEDS IMMEDIATELY BEHIND THE FRONT WILL
AVERAGE 30 TO 35 MPH WITH SOME GUSTS OVER 50 MPH.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Harper

When
March 1, 12:00 AM CST to March 22, 11:59 PM CST
Where
Harper forecast zone
Crop damage
$200,000
Reported by
Emergency Manager
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Drought, Ellis

When
March 1, 12:00 AM CST to March 22, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Emergency Manager
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Drought, Woods

When
March 1, 12:00 AM CST to March 22, 11:59 PM CST
Where
Woods forecast zone
Reported by
Emergency Manager
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Drought, Woodward

When
March 1, 12:00 AM CST to March 22, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Emergency Manager
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Drought, Major

When
March 1, 12:00 AM CST to March 22, 11:59 PM CST
Where
Major forecast zone
Reported by
Emergency Manager
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Drought, Alfalfa

When
March 1, 12:00 AM CST to March 22, 11:59 PM CST
Where
Alfalfa forecast zone
Reported by
Emergency Manager
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Drought, Greer

When
March 1, 12:00 AM CST to March 22, 11:59 PM CST
Where
Greer forecast zone
Reported by
Emergency Manager
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Drought, Kay

When
March 1, 12:00 AM CST to March 22, 11:59 PM CST
Where
Kay forecast zone
Reported by
Emergency Manager
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Drought, Noble

When
March 1, 12:00 AM CST to March 22, 11:59 PM CST
Where
Noble forecast zone
Reported by
Emergency Manager
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Drought, Garfield

When
March 1, 12:00 AM CST to March 22, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Emergency Manager
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Drought, Roger Mills

When
March 1, 12:00 AM CST to March 22, 11:59 PM CST
Where
Roger Mills forecast zone
Reported by
Emergency Manager
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Drought, Dewey

When
March 1, 12:00 AM CST to March 22, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Emergency Manager
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Drought, Custer

When
March 1, 12:00 AM CST to March 22, 11:59 PM CST
Where
Custer forecast zone
Reported by
Emergency Manager
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Drought, Blaine

When
March 1, 12:00 AM CST to March 22, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Emergency Manager
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Drought, Kingfisher

When
March 1, 12:00 AM CST to March 22, 11:59 PM CST
Where
Kingfisher forecast zone
Reported by
Emergency Manager
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Drought, Logan

When
March 1, 12:00 AM CST to March 22, 11:59 PM CST
Where
Logan forecast zone
Reported by
Emergency Manager
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16841, 16847, 16848, 16849, 16850, 16851, 16852, 16853, 16854, 16855, 16856, 16857, 16858, 16859, 16860, 16861.